Article

Hypervitaminosis D

Author and Disclosure Information

Abstract

HYPERVITAMINOSIS D may result from the prolonged use of vita-min D2 and related sterols. The clinical manifestations of this condition include polydipsea, polyuria, muscular weakness, and headache, while less frequently drowsiness, nausea, vomiting, and diarrhea may appear. These symptoms are almost invariably accompanied by hypercalcemia and, at times, by widespread metastatic calcification in soft tissues. Since the kidney is particularly susceptible to metastatic calcification, serious impairment of renal function usually attends the intoxication and, if unrecognized, may prove fatal. It has been clearly demonstrated that all members of the vitamin D complex are capable of producing injurious effects.1

Case Reports

Case 1. A white man, aged 27, was first seen on October 29, 1946, because of severe rheumatoid arthritis of two years’ duration. He had been taking vitamin D in capsules, but the exact form of drug, amount, and duration of treatment are not recorded. The patient had had an attack of “flu” five months previously, and since that time he had noted recurring headaches, muscle weakness, bouts of conjunctivitis, and increasing frequency and nocturia. Neither hematuria nor urethral discharge had ever been noticed.

On physical examination the weight was 145 pounds and the blood pressure 160 systolic, 90 diastolic. There was mild injection of the conjunctivae and a grade II constriction and sclerosis of the retinal vessels. No hemorrhages or exudate were noted. There was fusiform swelling of the first two fingers of the right hand, and the right knee was swollen. Anemia, proteinuria, azotemia, and impaired renal function. . .


 

References

Next Article: